Iowa, 2016Tornado in Iowa, May 28, 2016
May 28, 2016 · NWS FSD · 1 event in 1 county or zone
A brief tornado was observed by a spotter in Plymouth County in northwest Iowa in the late afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A brief tornado was observed by a spotter in Plymouth County in northwest Iowa in the late afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 28, 3:16 PM CST, 1 hour 36 minutes earlier.
Area forecast discussion, May 28, 3:16 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
416 PM CDT SAT MAY 28 2016
.SHORT TERM...(This evening through Sunday)
Issued at 416 PM CDT Sat May 28 2016
Upper low still spinning over northwest Iowa late this afternoon,
triggering isolated funnel clouds and even a very brief touchdown
along boundaries extending east and south from the surface low
center just south of Sioux Falls. This funnel cloud activity
could continue into the very early evening, with the lingering
showers continuing to move very slowly east out of the area by
06Z. Clearing and light winds expected during the overnight, and
with the recent rain, could possibly see some patchy light fog
develop after midnight in areas near/east of the James River.
Confidence not high in any significant fog development at this
point, so did not include mention in this forecast, but something
for the evening shift to monitor.
Sunday still looks to be the nicest day of the holiday weekend,
with plenty of sunshine, light winds, and high temperatures a
couple of degrees either side of 80.
.LONG TERM...(Sunday night through Saturday)
Issued at 416 PM CDT Sat May 28 2016
Could see elevated storms by late Sunday night between the
Missouri River and I-90, as 850mb warm front begins to lift
northward ahead of next mid-upper level trough approaching the
area. Soundings somewhat capped along/northeast of Huron-Sioux
Falls-Storm Lake line, so have limited extent of pops to areas
southwest of this line late Sunday night into Monday morning. More
robust lift moves across the area late Monday into Monday night,
which should lead to increasing coverage of showers/thunderstorms.
GFS looks to be overdoing instability based on pushing surface
dew points to near 70 by late Monday afternoon. Still likely
looking at MLCAPE values of 1000-1500 J/kg. Deep layer shear
marginal, but fair amount of directional shear in the lower 3km
which could be locally enhanced near any boundaries. Thus cannot
rule out isolated severe threat along with locally heavy rain
late Monday afternoon into the early evening.
Longer range models more consistent in pushing the cool front and
associated rain east of the forecast area by late Tuesday, leaving
cooler and dry conditions across our forecast area for mid-late
week as the upper level low moves east from the Canadian border
into Ontario, and upper ridge builds over the Rockies. Subtle wave
slips southeast around the fringe of the upper ridge toward next
weekend which could trigger a few showers or thunderstorms, though
timing is uncertain at this range.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 557 AM CDT Sat May 28 2016
Widespread showers with isolated thunderstorms throughout the day
in most locations. KHON will see the smallest chance for
precipitation and any MVFR conditions that go with it. KFSD and
KSUX will be in the heart of the activity through the evening.
MVFR ceilings and visibilities will be possible into the evening.
&&
.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...08
Hazardous weather outlook, May 28, 3:38 PM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
438 PM CDT SAT MAY 28 2016
MNZ071-072-080-097-SDZ038>040-050-052>061-063>065-068-292145-
LINCOLN MN-LYON MN-MURRAY-PIPESTONE-BEADLE-KINGSBURY-BROOKINGS-
GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-
HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-
438 PM CDT SAT MAY 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TONIGHT
AREAS OF MODERATE RAIN WILL END EARLY SATURDAY EVENING. THIS WILL
HELP TO DRAIN EXCESS WATER AWAY FROM LOW LYING AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A MARGINAL RISK FOR SEVERE WEATHER LATE MONDAY AFTERNOON
AND EVENING. A FEW STORMS PRODUCING HAIL UP TO THE SIZE OF
QUARTERS IS POSSIBLE AS WELL A A FEW 60 MPH WIND GUSTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-098-NEZ013-014-
SDZ062-066-067-069>071-292145-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-COTTONWOOD-NOBLES-JACKSON-ROCK-DIXON-
DAKOTA-MINNEHAHA-TURNER-LINCOLN SD-YANKTON-CLAY SD-UNION-
438 PM CDT SAT MAY 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PERSIST INTO
SATURDAY EVENING. THE RAINFALL IS SLOW MOVING...THEREFORE LOCALLY
HEAVY RAIN MAY PERSIST UNTIL SUNSET DOTTED ACROSS THE AREA. BE
ALERT FOR PONDED WATER IN LOW LYING OR POOR DRAINAGE LOCATIONS
BECAUSE THEY WERE CERTAINLY BE AROUND.
SECONDLY...THERE IS STILL A RISK OF FUNNELS INTO VERY EARLY
SATURDAY EVENING. THE FUNNEL ACTIVITY WILL BE SPOTTY AND SHORT
LIVED. IF ANY FUNNELS SHOULD HAPPEN TO TOUCH DOWN...THE AMOUNT OF
TIME ON THE GROUND WILL LIKELY BE VERY BRIEF.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A MARGINAL RISK FOR SEVERE WEATHER LATE MONDAY AFTERNOON
AND EVENING. A FEW STORMS PRODUCING HAIL UP TO THE SIZE OF
QUARTERS IS POSSIBLE AS WELL A A FEW 60 MPH WIND GUSTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 28, 10:58 AM CST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1158 AM CDT SAT MAY 28 2016
IAZ001>003-012-020-031-MNZ081-089-090-098-NEZ013-014-SDZ062-066-
067-070-071-282000-
LYON IA-OSCEOLA-DICKINSON-SIOUX-PLYMOUTH-WOODBURY-COTTONWOOD-
NOBLES-JACKSON-ROCK-DIXON-DAKOTA-MINNEHAHA-TURNER-LINCOLN SD-
CLAY SD-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
SIOUX CENTER...ORANGE CITY...ROCK VALLEY...HAWARDEN...HULL...
LE MARS...SIOUX CITY...WINDOM...MOUNTAIN LAKE...WORTHINGTON...
JACKSON...LAKEFIELD...LUVERNE...WAKEFIELD...PONCA...ALLEN...
SOUTH SIOUX CITY...SIOUX FALLS...PARKER...CENTERVILLE...MARION...
VIBORG...IRENE...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA...
HARRISBURG...VERMILLION...NORTH SIOUX CITY...BERESFORD...
ELK POINT...ALCESTER...JEFFERSON
1158 AM CDT SAT MAY 28 2016
...SPECIAL WEATHER STATEMENT...
VARIOUS PROCESSES ARE OCCURRING THAT COULD SPAWN FUNNEL CLOUD
DEVELOPMENT THROUGH THE AFTERNOON. THE MOST FAVORED AREAS FOR
THIS POSSIBILITY ARE RIGHT ALONG THE I 90 CORRIDOR NEAR THE IOWA
AND MINNESOTA BORDER...BUT ALSO INCLUDING LOCATIONS IN COTTONWOOD
COUNTY MINNESOTA. THE OTHER AREAS FOR POSSIBLE FUNNEL CLOUD
DEVELOPMENT ARE IN EXTREME SOUTHEAST SOUTH DAKOTA...EXTREME
NORTHEAST NEBRASKA...AND IN NORTHWEST IOWA ALONG THE BIG SIOUX
RIVER FROM WOODBURY COUNTY TO LYON COUNTY.
THIS SITUATION WILL BE MONITORED. AN ISOLATED BRIEF...SMALL
TORNADO REACHING THE GROUND CANNOT BE RULED OUT IN THESE LOCATIONS
THIS AFTERNOON. BUT MUCH OF THE POTENTIAL ACTIVITY WILL REMAIN
ABOVE GROUND.
Local storm report, May 28, 1:18 PM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
218 PM CDT SAT MAY 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM FUNNEL CLOUD 4 N BERESFORD 43.14N 96.78W
05/28/2016 LINCOLN SD PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, May 28, 1:41 PM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
241 PM CDT SAT MAY 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM TORNADO 7 E DAVIS 43.26N 96.86W
05/28/2016 LINCOLN SD TRAINED SPOTTER
TORNADO ON THE GROUND FOR 10 SECONDS.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, May 28, 3:04 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
404 PM CDT SAT MAY 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HEAVY RAIN LAKE BENTON 44.26N 96.29W
05/28/2016 M1.98 INCH LINCOLN MN CO-OP OBSERVER
6 HOUR RAINFALL REPORT.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMTornado, Plymouth
- When
- May 28, 4:52 PM CST to 4:53 PM CST
- Where
- Plymouth County, 2.13 mi NNW of Kingsley to 2.19 mi NNW of Kingsley
- Rating
- EF0
- Path length
- 0.09 mi
- Path width
- 25 yd
- Reported by
- Trained Spotter
- Coordinates
- 42.610, -95.980
A brief tornado, a landspout, caused no reported damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 28 to 30, 20162 deaths · 2 events
- Flash Flooding and Hail in Texas, May 28 to 29, 20161 death · 4.5 in hail · 29 events
- Lightning Strike in Florida, May 28, 20161 death · 1 event
- Rip Current in North Carolina, May 28, 20161 death · 1 event
- Hail and Damaging Winds in Wisconsin, May 28, 2016$118,000 · 70 kt wind · 12 events
- Hail and Damaging Winds in Iowa, May 28, 2016$90,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Illinois, May 28, 2016$56,000 · 61 kt wind · 4 events
- Flooding in Pennsylvania, May 28, 2016$35,000 · 3 events
- Damaging Winds in New York, May 28, 2016$30,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Missouri, May 28 to 31, 2016$5,000 · 1.75 in hail · 15 events
- Flash Flood and Hail in Texas, May 28 to 29, 2016$1,000 · 1.75 in hail · 6 events
- Hail and Damaging Wind in Mississippi, May 28, 2016$10,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635551.